Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
141 Doctors are Online

Noticed large veins on the inner part of leg. Feels tender. Just completed antibiotics course. What could this be?

User rating for this question
Very Good
Answered by

Pediatrician, Infectious Diseases
Practicing since : 2005
Answered : 1528 Questions
I just finished a 10 day cycle of antibiotics after having flu/sinus infection. No idea if my new symptoms are related but yesterday I noticed my large veins on the inner part of my legs were a bit tender. Today they are not so tender, but my calves are sore. I didn't do anything out of the ordinary yesterday so I thought the soreness was abnormal. I am a fairly fit 45 year old male 5'11" 177 lbs. I don't "work out" much but I walk about 8000 - 10,000 steps per day. Obviously with the flu I had a two week period of being fairly inactive.
Posted Sun, 2 Jun 2013 in Infections
Answered by Dr. Hema Yadav 1 hour later
Hello ,
Thanks for posting your query .
You are most probably suffering from phlebitis .Though the commonest causes are trauma or prolonged inactivity (long car/ plane journey) it can be associated with viral infections( flu) or as a sideeffect of strong medications.
For confirming the cause it's necessary to get yourself examined by your doctor.
Pain, tenderness, redness (erythema), and bulging of the vein are common symptoms of phlebitis. If the calf becomes sore it could possibly indicate a deep vein thrombophlebitis (DVT).
An ultrasound of the area can help in making the diagnosis of phlebitis or excluding it.
In general, superficial phlebitis of the lower extremities can be treated by applying warm compresses, elevation of the involved extremity, ambulation (walking), and oral anti-inflammatory medications [ibuprofen , diclofenac etc.
If deep venous thrombophlebitis is suspected or diagnosed, or if its risk of developing is considerable, then anti-coagulation (thinning of blood) may be necessary.
Recovery of symptoms from superficial phlebitis can last a few weeks. A thrombophlebitis may take weeks to months to recover.However please do not worry as your symptoms aren't severe and I suspect them mostly associated to your viral flu/ inactivity in which case it resolves on its own within a week . If it persists or worsens do seek prompt medical help.
Hope I have answered your query.
Please let me know if you have any further queries.
Wishing you good health .
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor